Neurology Expert Forum
Essential Tremor
About This Forum:

This forum is for questions and support regarding neurology issues such as: Alzheimer's Disease, ALS, Autism, Brain Cancer, Cerebral Palsy, Chronic Pain, Epilepsy, Fibromyalgia, Headaches, MS, Neuralgia, Neuropathy, Parkinson's Disease, RSD, Sleep Disorders, Stroke, Traumatic Brain Injury.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Essential Tremor

I am a 69 yo female in excellent health.  I have had a tremor in both hands with the left being more pronounced. My mother, one daughter, and 12 yo grandson suffer also with this.  I have been on Propanolol for over 25 years. Doses varying....always trying to decrease the need.  Probably about 5 times I have tried to discontinue it but wind up going back on because I am unable to function. Experiencing tachycardia, entire body feeling internally tremulous and hand tremors more severe.   I just recently tried to stop it again.  Not conferring with my PCP and slowly decreasing the dose until I'm off.  When I do discontinue use I loose some weight.  Unfortunately I had to start taking it again yesterday....much to my regret.  My goal was to be off all medication.  I am not happy when I have to take it.
My question is what has been the experience to change to Topamax? I'm getting ready for my annual check up and would like to discuss this with my PCP.  Thank You.
2 Comments
Blank
Avatar_dr_m_tn
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with a doctor.

Propranolol is a treatment that is commonly used in Essential Tremor, but there are other options out there.  There are a host of other medications that have shown benefit to patients including primidone, gabapentin/pregabalin, benzodiazepenes, and some anticonvulsant drugs.  Topamax is one of these anticonvulsants.  Some of the adverse effects associated with topamax include paresthesias (numbness/tingling), somnolence, dizziness, and risk for kidney stones.  Weight loss is also a side effect that is commonly seen.

If a patient’s tremor is very severe and refractory to medical treatment, sometimes more invasive procedures such as botox injection or deep brain stimulation are considered.  But this would only be considered if medical options are exhausted.

I would recommend continuing to work with your physician to find a medication that works for you.  This can sometimes be a trial and error process until the right therapy is found.  I would also recommend making sure to communicate with your physician when trying to come off a medication so that it can be done with his or her input.

Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
Blank
3144747_tn?1343052736
Thank you for your reply.  After being back on the propanolol for 1 day there was a marked improvement in my tremor.  I will follow up with my PCP
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank